Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Aberdeen, SD

August 21, 2017Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2017, 9:50 AM CDT for Lyman County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 9:50 AM CDT (14:50 UTC)
Expired
Aug 21, 2017, 10:30 AM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lyman County, SD

The radar

The North Platte radar (KLNX), 203 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:20 AM CDTTSTM WND DMG8 S Lyman, SDMANY GOOD SIZED LIMBS DOWNED.
Aug 21, 10:20 AM CDTHAIL 18 S Lyman, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 8:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KABR 211450
SVRABR
SDC085-211530-
/O.NEW.KABR.SV.W.0174.170821T1450Z-170821T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
950 AM CDT MON AUG 21 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  West central Lyman County in central South Dakota...

* Until 1030 AM CDT

* At 950 AM CDT, a severe thunderstorm was located near 5 Mile
  Corner, or near Presho, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Presho, Lyman, Kennebec, Vivian, 5 Mile Corner and Earling Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9990 4369 9992 4370 9995 4369 9998
      4371 10002 4369 10012 4370 10013 4371 10019
      4369 10021 4371 10023 4370 10025 4397 10029
      4389 9967 4374 9974 4374 9977 4371 9975
      4371 9980 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 1450Z 294DEG 29KT 4386 10017 

HAIL...1.50IN
WIND...<50MPH
 
$$

SD
1 follow-up statement
741 
WWUS53 KABR 211509
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1009 AM CDT MON AUG 21 2017

SDC085-211530-
/O.CON.KABR.SV.W.0174.000000T0000Z-170821T1530Z/
Lyman SD-
1009 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR CENTRAL LYMAN COUNTY...

At 1009 AM CDT, a severe thunderstorm was located near Earling Hills,
or 8 miles southeast of Presho, moving southeast at 35 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Presho, Lyman, Kennebec and Earling Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4370 9990 4369 9992 4370 9995 4369 9998
      4371 10002 4369 10012 4370 10013 4370 10016
      4377 10010 4391 10013 4389 9967 4374 9974
      4374 9977 4371 9975 4371 9980 4369 9984
      4370 9986 4367 9987
TIME...MOT...LOC 1509Z 294DEG 29KT 4380 9997 

HAIL...1.75IN
WIND...<50MPH
 
$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:36 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 6:36 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
636 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 400 AM CDT Mon Aug 21 2017

A rather large complex of showers and thunderstorms has been ongoing
for several hours across northwest and now into central/north
central SD. Mid level impulse moving across the region is responsible
for this. Hi-res models are just now catching onto this feature,
while several hours ago they were all performing rather poorly.
Still not too confident on the evolution of all this, but it appears
this activity will move into the James valley in the next few hours
before gradually diminishing in coverage as it moves further east.
There could be some additional development across the area as well,
but indications point to this being the main show for the time
being. That said, all the cloud cover associated with this complex
could prevent viewing of the eclipse, but mainly for eastern areas
of the CWA. Central SD into the James River valley appears to be in
a decent opportunity for viewing as the back edge of the cloud cover
moves across the region later this morning.

Surface high pressure will build south into the area overnight,
bringing mostly clear skies and dry conditions. This high will
remain in place on Tuesday with tranquil conditions and pleasant
temperatures. In fact, the high will still have an influence over
the area on Wednesday and it appears dry conditions will continue
through mid-week.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 400 AM CDT Mon Aug 21 2017

Not much change overall to the extended which will feature a
meridional pattern, starting with a high amplitude upper ridge
moving into the central CONUS. An upper trough will move into
northwest Canada, resulting in zonal flow for the weekend, with an
upper ridge building back across the western CONUS for the start of
next week. Generally this will result in dry conditions with only a
short period where we will see any shortwave activity or mid level
moisture - Friday and Saturday. As for temperatures, we start with a
broad expanse of high pressure to the southeast and northeast
initially, with a lee low across western Nebraska. Low level flow
will be east to southeast for the latter half of the work week, so
Thursday will feature average temperatures. The flow becomes more
southerly ahead of the upper pattern transition, leading to
temperatures a touch above average for Friday. A quick frontal
passage will bring our numbers back closer to average for the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 635 AM CDT Mon Aug 21 2017

Convection across the area could impact KATY/KMBG/KPIR this
morning, with more stable conditions later today. VFR conditions
for all terminals otherwise.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Aug 21, 4:58 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CDT Mon Aug 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
458 AM CDT Mon Aug 21 2017 /358 AM MDT Mon Aug 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

An area of showers and thunderstorms early this morning over
central South Dakota with push east through late morning. A few
storms could be strong to severe, with large hail possible.
Otherwise, additional thunderstorm development is possible today,
but the overall areal coverage is expected to diminish, with only
a low threat for severe storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Aug 21, 6:56 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
556 AM MDT MON AUG 21 2017

SDZ015-211245-
Dewey SD-
556 AM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWEY COUNTY UNTIL
645 AM MDT...

At 556 AM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Creek, or 8 miles north of Lantry, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Green Grass and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4504 10148 4520 10149 4530 10093 4508 10091
      4502 10150 4504 10150
TIME...MOT...LOC 1156Z 259DEG 28KT 4513 10137

TMT
Special weather statement, Aug 21, 7:28 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
728 AM CDT MON AUG 21 2017

SDZ020-021-211315-
Grant SD-Codington SD-
728 AM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND EASTERN
CODINGTON COUNTIES UNTIL 815 AM CDT...

At 728 AM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Watertown, Rauville, Waverly, Troy and Pelican Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4498 9685 4498 9688 4495 9688 4481 9706
      4486 9723 4510 9700 4502 9680
TIME...MOT...LOC 1228Z 225DEG 19KT 4488 9710

TMT
Special weather statement, Aug 21, 7:47 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
747 AM CDT MON AUG 21 2017

SDZ033>035-045-048-211345-
Hughes SD-Stanley SD-Sully SD-Lyman SD-Jones SD-
747 AM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH
CENTRAL SULLY...SOUTHERN STANLEY...NORTHWESTERN HUGHES AND
NORTHWESTERN LYMAN COUNTIES UNTIL 845 AM CDT/745 AM MDT/...

At 747 AM CDT/647 AM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Chantier Creek Recreation Area, or
20 miles west of Fort Pierre, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Overlook Rec Area, Okobojo Point Rec
Area, Spring Creek Rec Area, Cow Creek Rec Area, West Shore Rec Area,
Oahe Mission Rec Area, Wendte and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4425 10099 4455 10100 4459 10004 4407 10013
TIME...MOT...LOC 1247Z 268DEG 32KT 4440 10080

TMT
Local storm report, Aug 21, 7:50 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             WATERTOWN               44.92N 97.17W
08/21/2017  E1.75 INCH       CODINGTON          SD   TRAINED SPOTTER

            MOSTLY PEA HAIL BUT SOME REACHED THE SIZE OF
            A GOLFBALL.

&&

KLG
Special weather statement, Aug 21, 8:24 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
824 AM CDT Mon Aug 21 2017

SDZ005>008-010-011-211430-
McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Including the cities of Eureka, Aberdeen, Britton, Sisseton,
Ipswich, and Webster
824 AM CDT Mon Aug 21 2017

An area of gusty winds is moving across north central and
northeast South Dakota this morning. Winds of 40 mph are possible
through the mid morning hours.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:41 AM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully64 min
Aug 21, 6:36 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully34 min
Aug 21, 6:56 AM CDTSpecial Weather StatementABRDewey49 min
Aug 21, 7:28 AM CDTSpecial Weather StatementABRCodington47 min
Aug 21, 7:45 AM CDTSevere Thunderstorm WarningABRCodington, Grant20 min
Aug 21, 7:47 AM CDTSpecial Weather StatementABRStanley58 min
Aug 21, 7:54 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully66 min
Aug 21, 8:38 AM CDTSevere Thunderstorm WarningABRJones, Stanley52 min
Aug 21, 8:54 AM CDTAreal Flood WarningABRCodington, Hamlin3 hr
Aug 21, 8:55 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley65 min
Aug 21, 9:07 AM CDTSevere Thunderstorm WarningABRJones38 min
Aug 21, 9:19 AM CDTSevere Thunderstorm WarningABRJones, Lyman41 min
Aug 21, 9:42 AM CDTSevere Thunderstorm WarningABRJones, Lyman33 min
Aug 21, 10:11 AM CDTFlash Flood WarningABRHughes, Lyman, Stanley3 hr
Aug 21, 10:16 AM CDTSevere Thunderstorm WarningABRLyman30 min
Aug 21, 10:29 AM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 21, 10:42 AM CDTSevere Thunderstorm WarningABRLyman33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.